Hail, Lincoln
- When
- August 23, 4:41 PM CST
- Where
- Lincoln County, 1 mi S of Arco
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.367, -96.200
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 1:17 PM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 217 PM CDT MON AUG 23 2004 .DISCUSSION... FAIRLY QUIET ACROSS THE AREA TODAY AS LARGE MCS OVER KS THIS MORNING HAS PERTURBED OUR FLOW SIGNIFICANTLY. LOW LEVEL WINDS HAVE BECOME WESTERLY...WITH LITTLE HOPE OF RECOVERY. SO...SEVERE THREAT VERY MINIMAL THIS AFTERNOON AND SHOULD BE CONFINED TO NW IA AHEAD OF WEAK FRONT. FOR TONIGHT...EXPECT MCS TO DEVELOP IN KS...THEN CORFIDI VECTORS SUGGEST ENE MOVEMENT...WHICH MAY ALLOW MCS TO PROPAGATE INTO NW IA LATE TONIGHT. WILL CARRY A LOW POP FOR THIS. FARTHER WEST...WEAK RETURN FLOW DEVELOPS AHEAD OF A WEAK WAVE...BUT WITH ONLY MARGINAL MOISTURE AND INSTABILITY...WILL CARRY JUST 20 POPS. EXCELLENT JET MAX WITH STRONG ALONG STREAM VARIATION ADVECTS ACROSS SD WEDNESDAY AFTERNOON...ALLOWING FOR SIGNIFICANT DIVERGENCE ALOFT. THIS WILL SPREAD ACROSS A PREFRONTAL TROUGH OVER THE EASTERN DAKOTAS...POSSIBLY ALLOWING A FEW THUNDERSTORMS TO DEVELOP. SHEAR SHOULD BE PRETTY GOOD AND INSTABILITY IS OK...SO A FEW SEVERE STORMS COULD DEVELOP LATE AFTERNOON AND EARLY EVENING. SHOULD BE A GOOD POTENTIAL FOR SUSTAINED UPDRAFTS AND WITH DECENT SHEAR...A FEW TORNADOES CANT BE RULED OUT. BIG CHANGES TO THURSDAY AND FRIDAY AS MODELS HAVE ALL NOW AGREED UPON BLOWING FRONT THROUGH WED NIGHT...KEEPING TEMPERATURES DOWN ON FRIDAY FROM PREVIOUS FORECASTS. WILL MAKE CHANGES TO LOWER TEMPERATURES THERE. LATE THURSDAY NIGHT INTO FRIDAY...MID LEVEL BOUNDARY JUST SOUTH OF THE AREA ENHANCES AND LIFTS NORTH AS RIGHT REAR QUAD OF UPPER JET STRENGTHENS. LOOKS LIKE BEST CHANCE FOR PRECIP WILL BE ON FRIDAY OVER SOUTHERN CWA. THIS BOUNDARY KIND OF DAWDLES AROUND INTO SATURDAY...SO WILL CONTINUE LOW POPS INTO SATURDAY. IN THE LATTER PERIODS...MAIN WAVE MOVES THROUGH LATE FRIDAY...BUT ZONAL FLOW CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WHILE THE FORECAST WILL BE DRY ON SUNDAY AND MONDAY...NOT OUT OF THE QUESTION TO SNEAK SOMETHING IN. OTHERWISE...BACK TO WHAT LOOKS LIKE AT OR BELOW NORMAL TEMPERATURES SUNDAY AND MONDAY...SO WILL GO SLIGHTLY BELOW GUIDANCE TO COMPENSATE FOR COOLER...POSSIBLY CLOUDY CONDITIONS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT MON AUG 23 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1139 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA. AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SEVERE WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR FROM SPRINGFIELD TO AROUND SIOUX CITY. BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING. SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WIND ARE POSSIBLE. THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY. THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA. THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE MISSOURI RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR AREAS WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL SIOUX CITY 42.50N 96.39W
08/23/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
FELL ON NORTH SIDE OF TOWN
0406 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
08/23/2004 1.25 INCH UNION SD BROADCAST MEDIA
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.75 INCH UNION SD TRAINED SPOTTER
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.88 INCH UNION SD TRAINED SPOTTER
&&
JRMThe Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418874.